Editorial Note: One of us had a very successful colleague who over time became more and more anxious and sought advice. It was difficult to see why this person should become anxious suggesting there was a physical factor involved. Repeated physical investigations showed nothing, except low magnesium. The only possibility left seemed to be the PPI, the person had been put on for GERD – Gastro-Esophageal Reflux Disease.
The first PPI, omeprazole – Losec, Prilosec – came into medicine in the late 1980s. It was seen then as so potent that treatment should only last a few days. But now people are put on these drugs and left on them indefinitely. There are strong hints that used chronically they can increase a range of infections, cause other problems and cause anxiety. If things seem to be going wrong and your doctor can’t pinpoint what the cause is and you are on a PPI, ask your doctor….
PPIs cannot be stopped abruptly. They can lead to a rebound acidity. They have to be stepped down and covered with a H2 antagonist like cimetidine. In this case, after the drug was stopped, the anxiety cleared and the magnesium came back to normal. A month ago, this article appeared on some recent PPI research.
PPI and diuretic up risk for hypomagnesemia hospitalization
Diedtra Henderson, September 30, 2014
Elderly patients taking proton-pump inhibitors (PPIs) were at a 43% increased risk of being hospitalized with hypomagnesemia, according to a population-based case control study. The risk was concentrated among patients taking both a PPI and a diuretic.
Jonathan Zipursky, MD, from the Department of Medicine, Sunnybrook Health Sciences Centre, Toronto, Ontario, Canada, and coauthors report their findings in an article published online September 30 in PLOS Medicine.
PPIs are the “mainstay” of treating acid-related disorders, Dr. Zipursky and coauthors write, with more than 147 million scripts for the medicines dispensed in the United States in 2010. In 2011, the US Food and Drug Administration issued a warning about a potential association between PPIs, but Dr. Zipursky and colleagues report that observational studies have provided conflicting outcomes.
Therefore, the researchers studied prescription records from April 1, 2002, to March 31, 2012, for all Ontario residents older than 66 years, looking at outpatient prescriptions for omeprazole, lansoprazole, pantoprazole, rabeprazole, and esomeprazole. They included 366 patients who had been hospitalized for hypomagnesemia in the study, matching them with 1464 control participants.
“We found that current PPI therapy was associated with a 43% increased relative risk of hospitalization with hypomagnesemia in a large population of older outpatients,” Dr. Zipursky and coauthors write. Specifically, the adjusted odds ratio was 1.43 for those taking PPIs compared with control participants (95% confidence interval [CI], 1.06 – 1.93).
When the investigators stratified patients according to diuretic use, they found that those patients receiving both a PPI and a diuretic had a 73% increased risk for hospitalization (95% CI, 1.11 – 2.70) compared with those receiving neither drug. In contrast, the risk among those taking a PPI but no diuretic was no longer statistically significant (adjusted odds ratio, 1.25; 95% CI, 0.81 – 1.91).
Shoshana J. Herzig, MD, MPH, an instructor in medicine at Harvard Medical School and a hospitalist researcher at Beth Israel Deaconess Medical Center, both in Boston, Massachusetts, told Medscape Medical News that the data were “compelling” and the findings “plausible,” but added that limitations temper the study’s conclusions.
“It’s important that your case patients are really similar to your control patients,” Dr. Herzig says. The control participants, however, were not hospitalized; hospitalized patients tend to be sicker. In addition, the researchers did not control for comorbidities.
“There is definitely the possibility of residual confounding,” she told Medscape Medical News.
Patients prescribed diuretics are already losing magnesium, and PPIs “could tip the balance,” she said. Clinicians should strongly consider discontinuing PPIs for these patients. In addition, physicians need to do a better job, in general, of evaluating the need for PPIs in patients whose symptoms have resolved. “There are a lot of people who get on these [medications] and stay on them,” she said.
The research team was quick to note that their finding should not dampen appropriate prescribing of PPIs, nor did they argue in favor of routine screening for serum magnesium concentration. However, they did recommend clinicians consider alternate therapies for patients with hypomagnesemia who were currently prescribed PPIs.
“Future research may help further characterize the significance of this effect, and the importance of cumulative dose and duration of PPI therapy,” Dr. Zipursky and colleagues write. “In the interim, we suggest that physicians recognize the potential causative role of PPIs in patients with hypomagnesemia, and reconsider PPI therapy in such patients.”